Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 27, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Apr 4, 2021, 2:29 AM PDT. It took effect at Apr 4, 2021, 2:00 PM PDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2021, 2:29 AM PDT (09:29 UTC)
- In effect from
- Apr 4, 2021, 2:00 PM PDT
- Expired
- Apr 4, 2021, 2:40 PM PDT
- In force
- 40 min
- Issued by
- NWS Medford, OR
The text
As transmitted.
461 WHUS76 KMFR 040929 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 229 AM PDT Sun Apr 4 2021 PZZ376-042230- /O.NEW.KMFR.SE.W.0027.210404T2100Z-210406T1200Z/ /O.EXT.KMFR.SC.Y.0044.210404T2100Z-210406T1200Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 229 AM PDT Sun Apr 4 2021 ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and wind wave dominated hazardous seas 9 to 12 ft expected, north winds 20 to 30 kt with gusts up to 35 kt. For the Small Craft Advisory, north winds 20 to 25 kt with gusts up to 30 kt and seas 9 ft at 11 seconds expected. * WHERE...For the Hazardous Seas Warning, south of Port Orford.All other areas for the Small Craft Advisory. * WHEN...From 2 PM this afternoon to 5 AM PDT Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-356-370-042230- /O.EXT.KMFR.SC.Y.0044.210404T2100Z-210406T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 229 AM PDT Sun Apr 4 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...North winds 15 to 25 kt with occasional gusts up to 30 kt and choppy seas of 7 to 9 ft at 7 seconds expected. * WHERE...All areas. * WHEN...From 2 PM this afternoon to 5 AM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
564 WHUS76 KMFR 042140 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 240 PM PDT Sun Apr 4 2021 PZZ376-051400- /O.CAN.KMFR.SE.W.0027.000000T0000Z-210406T1200Z/ /O.EXT.KMFR.SC.Y.0044.000000T0000Z-210407T1200Z/ /O.NEW.KMFR.SE.W.0028.210405T1200Z-210406T1200Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 240 PM PDT Sun Apr 4 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning very steep, hazardous, wind driven, northerly seas 10 to 13 ft expected and northerly winds 20 to 30 kt with gusts 30 to 40 kt. For the Small Craft Advisory area, north winds 20 to 30 kt with gusts up to 40 kt and steep, wind driven, northerly seas 7 to as high as 10 ft. * WHERE...The Hazardous Seas Warning area is for areas from 5 to 60 NM west of the coast from Gold Beach southward. The Small Craft Advisory covers all areas. * WHEN...For the Hazardous Seas Warning, from 5 AM Monday to 5 AM PDT Tuesday. For the Small Craft Advisory, until 5 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ356-051400- /O.EXT.KMFR.SC.Y.0044.000000T0000Z-210407T1200Z/ /O.NEW.KMFR.SE.W.0028.210405T1800Z-210406T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 240 PM PDT Sun Apr 4 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning very steep, hazardous, wind driven northerly seas 10 to 12 ft expected and northerly winds 20 to 30 kt with gusts 30 to 40 kt. For the Small Craft Advisory area, north winds 20 to 30 kt with gusts up to 40 kt and steep, wind driven seas 6 to as high as 10 ft. * WHERE...The Hazardous Seas Warning area is for areas from 5 NM west of the coast from Gold Beach southward. The Small Craft Advisory covers all areas. * WHEN...For the Hazardous Seas Warning, from 11 AM Monday to 5 AM PDT Tuesday. For the Small Craft Advisory, until 5 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-051400- /O.EXT.KMFR.SC.Y.0044.000000T0000Z-210407T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 240 PM PDT Sun Apr 4 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...North winds 15 to 25 kt with gusts 25 to 35 kt and steep, wind driven, northerly seas 6 to 9 ft. * WHERE...All areas until about 5 AM PDT Tuesday, then decreasing to mainly areas in the vicinity of Cape Blanco southward. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Apr 3, 8:32 PM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Apr 3, 8:32 PM PDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
832 PM PDT Sat Apr 3 2021
.DISCUSSION...Current satellite is showing a deck of high clouds
moving across southern Oregon and northern California. Otherwise,
some lower stratus clouds have developed south of from the
Coquille Valley stretching southwest south of Cape Blanco and
extending southward through Brookings. Have updated the sky
forecast to account for this development, but otherwise, things
look on track. Please see the previous discussion below for more
information on the forecast. -Schaaf
&&
.AVIATION...For the 04/00Z TAF Cycle...Along the coast and just
offshore, areas of MVFR with local IFR ceilings are expected to
continue for most of the TAF period from Cape Blanco south. Any
improvements this afternoon will be short lived with MVFR/IFR
ceilings returning this evening. North of Cape Blanco, expect areas
of MVFR ceilings mixed with periods of VFR conditions until this
evening when MVFR/IFR conditions will become more widespread and
consistent. Patchy MVFR ceilings could push into the lower Umpqua
Valley and perhaps around Roseburg around sunrise Sunday. The lower
conditions are expected to persist into Sunday morning, then improve
during the afternoon hours.
Elsewhere, VFR will continue through the TAF period. -Spilde/BR-y
&&
.MARINE...Updated 830 PM PDT Saturday 3 Apr 2021....Winds and seas
will be light through tonight. A weak front will move through Sunday
into Sunday night. There will be a period of advisory level north
winds and choppy seas Sunday afternoon into Monday. While conditions
should improve north of Cape Blanco later Monday, conditions will
likely remain hazardous to small craft through at least Monday
evening, and possibly into Tuesday south of Cape Blanco. Winds and
seas should subside on Wednesday. Another front will move onshore
Thursday. -Spilde
&&
.PREV DISCUSSION... /Issued 226 PM PDT Sat Apr 3 2021/
DISCUSSION...Visible satellite imagery shows scattered high
clouds moving in from the southwest. The weather will remain
fairly quiet through at least Sunday morning. Sunday afternoon,
winds will increase east of the Cascades ahead of an approaching
upper trough. Also expect gusty breezes for some of the west side
valley locations like the Rogue and Shasta Valley mid to late
Sunday afternoon and evening.
This upper trough is expected to move into the area Monday morning,
then move east of the area Monday night. Compared to yesterday, the
operational GFS and NAM are more bullish with the amount and
coverage area of QPF. However, the operational ECMWF remains flat
out dry, is quicker to move the upper trough through, and does
not quite dig as much over our area. It basically swings through
northeast of the forecast area which is a trajectory that
typically results in little or no precipitation.
A more detail look at the individual GFS ensemble members reveal
about half of the members showing mo measurable precipitation and
the majority of the individual ECMWF members showing no
precipitation. In fact breaking the individual ECMWF ensembles down
further, Sunday evening only 5 members show precipitation. Sunday
night 6 members, Monday morning 11 members and Monday afternoon 7
members. This is a out of a total of 50 members, so the overall
numbers are pretty low. While the chance for precipitation is low,
at the same time could not rule out a slight chance of showers
Sunday night for the Cascades and eastern Douglas county and
Monday along and east of the Cascades.
Monday, will be much cooler (at least compared to Saturday and
Sunday) with gusty north to northwest winds, especially east of the
Cascades. Any precipitation will end Monday evening with skies
clearing out and winds diminishing. Monday night will be colder with
low temperatures near or below freezing in the Rogue and Illinois
Valley.
Tuesday through Tuesday night will dry with milder temperatures in
the afternoon and another cool night, but low temperatures Tuesday
night are not expected to be as cold. -Petrucelli
Extended discussion...Wed 07 Apr through Sat 11 Apr 2021.
The medium range models continue to show a wide range of solutions
in the extended period, especially the latter half of the period.
The 03/12Z GFS ensemble solution shows zonal flow aloft over Oregon
on Wednesday, gradually backing to southwest Thursday into Thursday
night as a long wave trough digs offshore. The offshore trough
weakens Friday into Saturday, and what's left of it moves onshore
Saturday night. By that time it will be weak with most of the energy
far to the north of the Medford forecast area. The GFS is essential
dry over the area until Friday night, then increasingly wet into
Saturday night before drying out a bit Sunday. GFS ensemble members
are mostly dry or nearly so Wednesday into Friday, with a wet period
Saturday into Monday.
Meanwhile, the 03/00Z EC ensemble has a stronger offshore long wave
trough and is more progressive than the GFS. It consistently keeps
the flow southwesterly over the area with a few embedded short waves
passing through until it moves the upper trough onshore Friday
night. This trough extends farther south than the GFS solution. As
one might guess, the EC solution is wetter than the GFS in the
Wednesday to Friday time frame, complete with a front supported by
one of the short waves moving onshore Thursday. Most of the EC
ensemble members are wet along the coast Wednesday into Sunday,
drying out a bit Sunday into Tuesday.
Overall, the EC has been more consistent and therefore is the
preferred solution in this case. However, confidence in the extended
forecast continues to be moderate at best early on, and low beyond
day 5 or so.
Both models build a long wave ridge into the west coast Saturday
into Sunday with flow aloft turning to the northwest. Therefore,
expect a drying and warming trend to commence as early as Sunday.
The 8 to 14 day outlook, valid Sat 10 Apr to Fri 04 Apr, shows
greater chances for below normal temperatures and below normal
precipitation.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 2 PM Sunday to 11 PM PDT Monday for
PZZ356-376.
Small Craft Advisory from 2 PM Sunday to 11 AM PDT Monday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:40 PM PDT | Hazardous Seas Warning | MFR | 41 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.